Metrizing Weak Convergence with Maximum Mean Discrepancies

Carl-Johann Simon-Gabriel, Alessandro Barp, Bernhard Schölkopf, Lester Mackey.

Year: 2023, Volume: 24, Issue: 184, Pages: 1−20


This paper characterizes the maximum mean discrepancies (MMD) that metrize the weak convergence of probability measures for a wide class of kernels. More precisely, we prove that, on a locally compact, non-compact, Hausdorff space, the MMD of a bounded continuous Borel measurable kernel $k$, whose RKHS-functions vanish at infinity (i.e., $H_k \subset C_0$), metrizes the weak convergence of probability measures if and only if $k$ is continuous and integrally strictly positive definite ($\int$s.p.d.) over all signed, finite, regular Borel measures. We also correct a prior result of Simon-Gabriel and Schölkopf (JMLR 2018, Thm. 12) by showing that there exist both bounded continuous $\int$s.p.d. kernels that do not metrize weak convergence and bounded continuous non-$\int$s.p.d. kernels that do metrize it.